What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 5, 2:03 PM EST, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 5, 2:03 PM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
303 PM EDT Wed Aug 5 2020
.SYNOPSIS...
A weak front will become nearly stationary over the southeast
and mid Atlantic through Wednesday. Multiple waves of low
pressure track along the boundary Thursday and Friday,
bringing numerous opportunities for showers and thunderstorms
through the rest of the week. High pressure settles over the
area for the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 255 PM EDT Wednesday...
Latest wx analysis reveals weak sfc troughing in place along and
just west of the region along a weak stationary boundary.
Regional radar mosaic showing some remnant showers and storms
across the central and SE NC, with some isolated cells starting
to pulse up along and just south of the VA/NC state line, and
along sea breeze over Ocean City MD and points west of US-13.
Outflow from the piedmont convection, along with strong heating
has indeed allowed for additional isolated to widely sct storms
over the SE coastal plain counties. Expect additional scattered
showers and T-storms popping up through the early evening hours
tonight, coincident with best llvl convergence axis. Expected
storm mode would be pulsy, single cells (heavy rainers), but
given decent effective shear (~25-30 kt) and plenty of sfc-based
instability, a few multi-cell clusters are possible. Storms
could be locally strong late aftn and this evening, with
damaging winds the primary hazard mainly across south central VA
and NE NC counties (I64 and S-SW). This meshes well with SPC
morning update to include our sw tier of counties. Highs 85-90F.
Storms weaken and diminish in areal coverage early this evening
with loss of heating. However, slight to low end chance PoPs
continue into the late night hours, mainly for the northern half
of the area, as a shortwave traverses the stationary boundary
from SW to NE. Early morning lows in the 60s to low 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
As of 255 PM EDT Wednesday...
Similar set up continues through the late week period, as weak
front/broad trough aloft will be very slow to move E through
Fri. Expecting VRB clouds- mostly cloudy conditions w/ highest
PoPs from late Thu afternoon through Fri morning, and again on
Friday. Again concern is for gusty winds with late day storms
tomorrow, with focus shifting to the coastal communities.
concern for locally heavy rainfall exists over the northern half
of the area tomorrow along the aforementioned boundary. Numerous
spokes of shortwave energy lifting along the boundary, a local
jet max exiting to the northeast, and persistent PW values
~1.75" to 2"+ all portend to the potential for locally heavy
rainfall, with the greatest concern along and north/northeast
of I64, including the VA northern neck and lower eastern shore.
Considering that this area received some hefty rainfall totals
in the 3-6" range from Isaias just yesterday, we'll need to keep
an eye to this area tomorrow afternoon and night for possible
flood issues. WPC has added our MD/VA counties to a slight risk
ERO for Day 2.
Best PoPs/rain chances resume for Friday aftn/night, though they
push shift to the east, as low-level trough axis finally clears
to the coast Fri night into Sat. Global models in good
agreement that PWs remain elevated through this period, even as
better dynamics fade for Friday. Thus, concern for locally heavy
rainfall persists in mainly diurnally driven convection both
days. Highs Thu- Fri in the m-u80s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 305 PM EDT Wednesday...
Medium range period looking to revert to a more typical summertime
pattern. Upper trough slides offshore on Saturday, with
lingering PoPs across the eastern third of the area on Sat.
Will maintain highest PoPs Sat along the coast. Highs Sat
mainly in the upper 80s. Weak high pressure is progged to settle
in from the N Sat night ans Sunday, leading to mainly dry
conditions other than a few isolated tstms Sun aftn (primarily
in the Piedmont). Lows Sat night in the mid/upper 60s well
inland and lower 70s near the coast.
Temperatures return back above normal early next week as sfc
high pressure slides off the coast, as broad heat ridge builds
back east. Resultant low-level return flow will pump up the heat
and humidity during this period, with mainly diurnally-driven
tstms Mon-Wed. Highs into the low-mid 90s with lows in the
upper 60s to mid 70s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 1255 PM EDT Wednesday...
Expect mainly VFR conditions through the 18Z TAF forecast
period. A weakening sfc boundary will linger over the region
this afternoon, and will be the focus for scattered showers and
T-storms. Lgt/variable winds will back to the SSE this evening
through Thu.
Outlook: SCT mainly diurnal SHRAs/tstms will remain poss Thu
into Fri night until a second sfc boundary/upper level trough
pushes off the coast this weekend. Early morning mist/ground fog
could bring some short-lived VSBY/CIGs issues late
tonight/early Thu and again Friday morning.
&&
.MARINE...
As of 215 PM EDT Wednesday...
Sub-SCA conditions are expected to prevail for at least the next few
days. A weak frontal boundary lingers over the waters, with variable
winds aob 10 kt. Seas are 2-3 ft, with 1-2 ft waves on the Ches Bay.
The aforementioned boundary is expected to linger near or just north
of the local waters through Thursday night. Winds will generally be
from the S or SE around 10 kt from tonight-Thu night. Seas/waves
remain 2-3 ft and 1-2 ft, respectively. Winds may briefly turn to
the north over the far nrn waters Friday morning, but are expected
to would quickly turn back to the S by aftn. Sustained wind
speeds generally remain around 10 kt or less through the end of
the week. Scattered showers/tstms are expected each day from
today-Fri (mainly during the aftn/evening), which could result
in a few MWSs/SMWs. Prevailing sub-SCA conditions are forecast
to continue this weekend.
&&
.CLIMATE...
As of 305 PM EDT Tuesday...
RIC official had a high temperature of 88F Tuesday, ending the
current streak of 90+F temperatures at 25 days (7/10-8/3). This
is the 2nd longest streak in the period of record. The longest
streak on record will remain 27 days in 1995.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...ALB/MAM
LONG TERM...LKB/MAM
AVIATION...ALB/MAM
MARINE...CMF/ERI
CLIMATE...
Hazardous weather outlook, Aug 5, 3:19 PM EST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
419 PM EDT Wed Aug 5 2020
MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-062030-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
419 PM EDT Wed Aug 5 2020
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms will be possible across the outlook area
Thursday afternoon and evening. The main threats will be gusty
winds and heavy rainfall. Locally heavy rainfall will also be
possible and could lead to flooding of urban and typically poor
drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-062030-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
419 PM EDT Wed Aug 5 2020
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 4:17 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
517 PM EDT Wed Aug 5 2020
MDZ022-024-052200-
Wicomico-Inland Worcester-
517 PM EDT Wed Aug 5 2020
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
WICOMICO AND NORTHWESTERN WORCESTER COUNTIES...
At 517 PM EDT, thunderstorms with heavy rain were located along a
line extending from Salisbury to near Parsonsburg. Movement was
northeast at 10 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Salisbury, Fruitland, Salisbury University, Delmar, Parsonsburg,
Pittsville, Willards, Bishop, Salisbury-Wicomico, Bishopville,
Lakewood, Chesapeake Heights, Powellville, Whaleyville, Melson, Shad
Point and Whiton.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3829 7537 3828 7557 3836 7570 3846 7565
3845 7518
TIME...MOT...LOC 2117Z 215DEG 8KT 3839 7558 3834 7550
BROWNSpecial weather statement, Aug 5, 4:28 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
528 PM EDT Wed Aug 5 2020
VAZ060-065>068-052215-
Lunenburg-Mecklenburg-Nottoway-Amelia-Prince Edward-
528 PM EDT Wed Aug 5 2020
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WESTERN
MECKLENBURG...SOUTHEASTERN PRINCE EDWARD...LUNENBURG...WESTERN
NOTTOWAY AND SOUTHWESTERN AMELIA COUNTIES...
At 528 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Clarksville to near Green Bay. Movement was
northeast at 10 to 15 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
These storms will be near...
Green Bay around 535 PM EDT.
Burkeville around 555 PM EDT.
Crewe, Nottoway and Boydton around 610 PM EDT.
Chase City around 615 PM EDT.
Other locations impacted by these storms include Wilburn, Prince
Edward Station, Spanish Grove, Briery, Arvins Store, Twin Lakes State
Park, Finchley, Nutbush, Finneywood and The Falls.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3658 7872 3664 7871 3669 7869 3669 7865
3664 7858 3664 7856 3670 7865 3689 7849
3707 7844 3709 7846 3722 7839 3733 7789
3656 7837 3655 7874
TIME...MOT...LOC 2128Z 234DEG 14KT 3665 7861 3709 7829
BROWNSpecial weather statement, Aug 5, 5:11 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
611 PM EDT Wed Aug 5 2020
VAZ065>067-079-080-052300-
Lunenburg-Mecklenburg-Nottoway-Dinwiddie-Brunswick-
611 PM EDT Wed Aug 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MECKLENBURG...
SOUTHEASTERN LUNENBURG...SOUTHEASTERN NOTTOWAY...WEST CENTRAL
DINWIDDIE AND NORTHWESTERN BRUNSWICK COUNTIES...
At 610 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Buffalo Springs to near Kenbridge.
Movement was east at 10 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.
. In addition...Rainfall amounts of 1 to 2 inches are possible with
these storms.
These storms will be near...
Kenbridge and Dundas around 615 PM EDT.
Blackstone around 640 PM EDT.
Fort Pickett around 645 PM EDT.
Chase City and Boydton around 700 PM EDT.
Other locations impacted by these storms include Bacons Fork, Irby,
Wilburn, Gills Corner, Murdocks, Forkland, Finchley, Darvills,
Fairview and Wellville.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3657 7873 3658 7872 3667 7870 3669 7867
3669 7865 3664 7858 3664 7856 3667 7861
3669 7864 3670 7865 3672 7863 3715 7799
3713 7756 3654 7834 3654 7873
TIME...MOT...LOC 2210Z 252DEG 9KT 3665 7863 3699 7804
BROWNSpecial weather statement, Aug 5, 5:12 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
612 PM EDT Wed Aug 5 2020
MDZ022>025-052300-
Wicomico-Maryland Beaches-Somerset-Inland Worcester-
612 PM EDT Wed Aug 5 2020
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
SOMERSET...SOUTHEASTERN WICOMICO AND WORCESTER COUNTIES...
At 612 PM EDT, a thunderstorm with heavy rain was located near
Newark, or 14 miles east of Salisbury, moving east at 10 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Berlin, Snow Hill, Ocean Pines, Newark, West Pocomoke, Pittsville,
Willards, Bishop, Salisbury-Wicomico, Cokesbury, Bishopville, Public
Landing, Eden, Ironshire, Cedartown, Longridge, Powellville,
Whaleyville, Mount Wesley and Showell.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3813 7526 3811 7558 3826 7570 3845 7534
3844 7509
TIME...MOT...LOC 2212Z 277DEG 11KT 3830 7534
JMSpecial weather statement, Aug 5, 6:13 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
713 PM EDT Wed Aug 5 2020
VAZ065-079-060000-
Mecklenburg-Brunswick-
713 PM EDT Wed Aug 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MECKLENBURG AND SOUTHWESTERN BRUNSWICK COUNTIES...
At 713 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles east of Clarksville to near
Boydton to 10 miles southeast of Chase City. Movement was east at 10
mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.
. In addition...Rainfall amounts of up to 1 inch are possible with
these storms.
These storms will be near...
South Hill, Brodnax and La Crosse around 800 PM EDT.
Other locations impacted by these storms include Richardson,
Beechwood, Bracey, Keats, John H Kerr Dam, North View, Eppes Fork,
Baskerville, Forksville and Palmer Springs.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3664 7841 3677 7840 3680 7816 3679 7813
3679 7811 3680 7810 3678 7806 3678 7803
3682 7802 3682 7801 3661 7797 3654 7804
3654 7847
TIME...MOT...LOC 2313Z 271DEG 10KT 3658 7839 3664 7834 3670 7833
BROWNSpecial weather statement, Aug 5, 6:32 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
732 PM EDT Wed Aug 5 2020
VAZ080-060015-
Dinwiddie-
732 PM EDT Wed Aug 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DINWIDDIE COUNTY...
At 731 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Fort Pickett to near
McKenney to near Wilsons. Movement was east at 15 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
These storms will be near...
McKenney around 755 PM EDT.
Dewitt around 805 PM EDT.
Dinwiddie and Sutherland around 815 PM EDT.
Other locations impacted by these storms include Burgess, Wharfs
Store, Darvills, Center Star, Church Road, Petersburg Airport, Five
Forks, Cherry Hill, Walkers and Hebron.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3723 7756 3706 7745 3691 7757 3693 7772
3694 7773 3696 7776 3697 7777 3700 7784
3699 7785 3699 7787 3703 7786 3708 7790
3713 7790
TIME...MOT...LOC 2331Z 265DEG 13KT 3698 7783 3703 7779 3710 7783
BROWN